, Volume 12, Issue 3, pp 171-180
Date: 10 Sep 2012

A Systematic Approach to Systemic Contact Dermatitis and Symmetric Drug-Related Intertriginous and Flexural Exanthema (SDRIFE)

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Systemic contact dermatitis is a condition that occurs when an individual sensitized to a contact allergen is exposed to that same allergen or a cross-reacting molecule through a systemic route. Systemic exposure to allergens can include transcutaneous, transmucosal, oral, intravenous, intramuscular, and inhalational routes. Baboon syndrome is perhaps the most recognizable form of systemic contact dermatitis, presenting with diffuse, well demarcated erythema of the buttocks, upper inner thighs, and axillae. Other forms of systemic contact dermatitis include dermatitis at sites of previous exposure to the allergen such as at a previous site of dermatitis or at sites of previous positive patch tests, dyshidrotic hand eczema, flexural dermatitis, exanthematous rash, erythroderma, and vasculitis-like lesions.

The most common causes of systemic contact dermatitis consist of three groups of allergens: (i) metals including mercury, nickel, and gold; (ii) medications including aminoglycoside antibacterials, corticosteroids, and aminophylline; and (iii) plants and herbal products including the Compositae and Anacardiaceae plant families and Balsam of Peru.

Baboon syndrome caused by systemic medications without a known history of previous cutaneous sensitization in the patient has been termed drug-related baboon syndrome (DRBS) or symmetric drug-related intertriginous and flexural exanthema (SDRIFE). Criteria for SDRIFE include exposure to systemic drug at first or repeated dose, erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal area, involvement of at least one other intertriginous localization, symmetry of affected areas, and absence of systemic toxicity. The most common causes are aminopenicillins, β-lactam antibacterials, and certain chemotherapeutic agents, though the list of etiologic agents continues to grow. Baboon syndrome and SDRIFE should be strongly considered in a patient presenting with a symmetric intertriginous eruption involving multiple body folds. With the knowledge of the most frequent causes of these conditions, a detailed history and review of exposures will guide the clinician in the search for the most likely etiologic agent.